Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

On Rourke's extension of group presentations and a cyclic version of the Andrews-Curtis conjecture


Author: S. V. Ivanov
Journal: Proc. Amer. Math. Soc. 134 (2006), 1561-1567
MSC (2000): Primary 20F05; Secondary 57M20
DOI: https://doi.org/10.1090/S0002-9939-05-08450-9
Published electronically: December 14, 2005
MathSciNet review: 2204265
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In 1979, Rourke proposed to extend the set of cyclically reduced defining words of a group presentation $ \mathcal P$ by using operations of cyclic permutation, inversion and taking double products. He proved that iterations of these operations yield all cyclically reduced words of the normal closure of defining words of $ \mathcal P$ if the group, defined by the presentation $ \mathcal P$, is trivial. We generalize this result by proving it for every group presentation $ \mathcal P$ with an obvious exception. We also introduce a new, ``cyclic", version of the Andrews-Curtis conjecture and show that the original Andrews-Curtis conjecture with stabilizations is equivalent to its cyclic version.


References [Enhancements On Off] (What's this?)

  • [1] J.J. Andrews and M.L. Curtis, Free groups and handlebodies, Proc. Amer. Math. Soc. 16(1965), 192-195. MR 0173241 (30:3454)
  • [2] J.J. Andrews and M.L. Curtis, Extended Nielsen operations in free groups, Amer. Math. Monthly 73(1966), 21-28. MR 0195928 (33:4124)
  • [3] R.G. Burns and O. Macedonska, Balanced presentations of the trivial group, Bull. London Math. Soc. 25(1993), 513-526. MR 1245076 (94i:20050)
  • [4] S.V. Ivanov, The free Burnside groups of sufficiently large exponents, Internat. J. Algebra Comp. 4(1994), 1-308. MR 1283947 (95h:20051)
  • [5] A.D. Myasnikov, A.G. Myasnikov, and V. Shpilrain, On the Andrews-Curtis equivalence, Contemp. Math. 296(2002), 183-198. MR 1921712 (2003g:20053)
  • [6] A.Yu. Ol'shanskii, Geometry of defining relations in groups, Nauka, Moscow, 1989; English translation: Math. and Its Appl., Soviet series 70, Kluwer Acad. Publ., 1991. MR 1024791 (91i:20035)
  • [7] C.P. Rourke, Presentations and the trivial group, in Topology of low-dimensional manifolds, Lecture Notes in Math., vol. 722, Springer-Verlag, 1979, pp. 134-143. MR 0547460 (81a:57001)
  • [8] F. Scarabotti, On the presentations of the trivial group, J. Group Theory 2(1999), 319-327. MR 1696318 (2000e:20058)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20F05, 57M20

Retrieve articles in all journals with MSC (2000): 20F05, 57M20


Additional Information

S. V. Ivanov
Affiliation: Department of Mathematics, University of Illinois, Urbana, Illinois 61801
Email: ivanov@math.uiuc.edu

DOI: https://doi.org/10.1090/S0002-9939-05-08450-9
Received by editor(s): December 28, 2004
Published electronically: December 14, 2005
Additional Notes: This research was supported in part by NSF grants DMS 00-99612 and DMS 04-00476
Communicated by: Jonathan I. Hall
Article copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society